Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 30, NWS Medford, OR

April 19, 2021

NWS Medford, OR issued this hazardous seas warning at Apr 19, 2021, 2:39 PM PDT. It took effect at Apr 20, 2021, 2:00 PM PDT. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 2:39 PM PDT (21:39 UTC)
In effect from
Apr 20, 2021, 2:00 PM PDT
Expired
Apr 22, 2021, 2:03 PM PDT
In force
48 hr
Issued by
NWS Medford, OR

The text

As transmitted.

081 
WHUS76 KMFR 192139
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
239 PM PDT Mon Apr 19 2021

PZZ356-376-201045-
/O.CON.KMFR.SC.Y.0048.210420T0300Z-210422T1200Z/
/O.UPG.KMFR.SE.A.0011.210420T2100Z-210422T1200Z/
/O.NEW.KMFR.SE.W.0030.210420T2100Z-210422T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
239 PM PDT Mon Apr 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 5 AM PDT THURSDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 PM TUESDAY TO 5 AM PDT
THURSDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 7 to 10 ft at 8 seconds expected. For the Small Craft 
  Advisory, north winds 20 to 30 kt with gusts up to 40 kt and 
  seas 7 to 10 ft at 13 seconds expected.

* WHERE...All areas. Very steep and hazardous warning level seas
  are possible south of Gold Beach and beyond 5 nm from shore.

* WHEN...The steepest seas and strongest winds are expected during
  the afternoon and evening hours on Tuesday and Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-201045-
/O.CON.KMFR.SC.Y.0048.210420T0300Z-210422T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
239 PM PDT Mon Apr 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 5 AM PDT THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and 
  steep wind driven seas 6 to 9 ft expected.

* WHERE...All areas.

* WHEN...From 8 PM this evening to 5 AM PDT Thursday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
5 follow-up statements
790 
WHUS76 KMFR 201321
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
621 AM PDT Tue Apr 20 2021

PZZ356-376-210230-
/O.CON.KMFR.SC.Y.0048.000000T0000Z-210422T1200Z/
/O.CON.KMFR.SE.W.0030.210420T2100Z-210422T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
621 AM PDT Tue Apr 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
THURSDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 5 AM PDT THURSDAY...

* WHAT...Very steep and hazardous seas 7 to 10 ft at 8 seconds
  with north winds 20 to 30 kt and gusts up to 40 kt.

* WHERE...Hazardous seas will occur south of Port Orford and north
  of Pt. St. George beyond 5 nm from shore. Steep seas will occur
  in all other locations.

* WHEN...The steepest seas and strongest winds are expected this
  afternoon and Wednesday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-210230-
/O.CON.KMFR.SC.Y.0048.000000T0000Z-210422T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
621 AM PDT Tue Apr 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and 
  steep wind driven seas 6 to 9 ft expected.

* WHERE...All areas.

* WHEN...From 8 PM this evening to 5 AM PDT Thursday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
801 
WHUS76 KMFR 202110
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
210 PM PDT Tue Apr 20 2021

PZZ356-376-211015-
/O.EXT.KMFR.SE.W.0030.000000T0000Z-210422T1800Z/
/O.EXT.KMFR.SC.Y.0048.000000T0000Z-210422T1800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
210 PM PDT Tue Apr 20 2021

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 11 AM PDT
THURSDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THURSDAY...

* WHAT...Very steep and hazardous seas 7 to 10 ft at 8 seconds 
  with north winds 20 to 30 kt and gusts up to 40 kt.

* WHERE...Hazardous seas will occur south of Port Orford and 
  north of Pt. St. George beyond 5 nm from shore. Steep seas 
  will occur in all other locations.

* WHEN...Until 11 AM PDT Thursday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-211015-
/O.EXT.KMFR.SC.Y.0048.000000T0000Z-210422T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
210 PM PDT Tue Apr 20 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and 
  steep wind driven seas 6 to 9 ft expected.

* WHERE...All areas.

* WHEN...Until 11 AM PDT Thursday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
306 
WHUS76 KMFR 210953
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
253 AM PDT Wed Apr 21 2021

PZZ356-376-220000-
/O.EXT.KMFR.SC.Y.0048.000000T0000Z-210423T1200Z/
/O.CON.KMFR.SE.W.0030.000000T0000Z-210422T1800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
253 AM PDT Wed Apr 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 AM PDT
THURSDAY...

* WHAT...Very steep and hazardous seas 7 to 11 ft at 11 seconds. North
  winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 11 ft at
  11 seconds.

* WHERE...Hazardous seas will occur between Pt. St. George and
  Port Orford beyond 5 nm away from shore. Seas hazardous to
  smaller crafts will occur over all locations through Wednesday,
  then shrink and cover the outer waters south of Gold Beach 
  Thursday.

* WHEN...For the Hazardous Seas Warning, until 11 AM PDT 
  Thursday. For the Small Craft Advisory, until 5 AM PDT Friday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-220000-
/O.CON.KMFR.SC.Y.0048.000000T0000Z-210422T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
253 AM PDT Wed Apr 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 9 ft at 11 seconds.

* WHERE...Seas and winds hazardous to smaller crafts will occur 
  over all locations through Wednesday night.

* WHEN...Until 11 AM PDT Thursday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
080 
WHUS76 KMFR 212129
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
229 PM PDT Wed Apr 21 2021

PZZ356-376-221030-
/O.EXT.KMFR.SE.W.0030.000000T0000Z-210423T0000Z/
/O.EXT.KMFR.SC.Y.0048.000000T0000Z-210423T0900Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
229 PM PDT Wed Apr 21 2021

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 5 PM PDT THURSDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT FRIDAY...

* WHAT...Very steep and hazardous seas 7 to 11 ft at 11 seconds. 
  North winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 
  11 ft at 11 seconds.

* WHERE...Hazardous seas will occur south of Gold Beach beyond 5
  nm away from shore. Seas hazardous to smaller crafts will occur
  over all locations.

* WHEN...For the Hazardous Seas Warning, until 5 PM PDT 
  Thursday. For the Small Craft Advisory, until 2 AM PDT Friday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-221030-
/O.EXT.KMFR.SC.Y.0048.000000T0000Z-210423T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
229 PM PDT Wed Apr 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 9 ft at 11 seconds.

* WHERE...Seas and winds hazardous to smaller crafts will occur
  over all locations.

* WHEN...Until 2 AM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
748 
WHUS76 KMFR 222103
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
203 PM PDT Thu Apr 22 2021

PZZ356-376-230900-
/O.CAN.KMFR.SE.W.0030.000000T0000Z-210423T0000Z/
/O.CON.KMFR.SC.Y.0048.000000T0000Z-210423T0900Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
203 PM PDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...Steep wind driven seas 7 to 11 ft at 7 seconds. North
  winds 20 to 30 kt with gusts up to 35 kt.

* WHERE...All Areas.

* WHEN...Until 2 AM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ350-370-230900-
/O.CON.KMFR.SC.Y.0048.000000T0000Z-210423T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
203 PM PDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 
  6 to 8 ft at 7 seconds.

* WHERE...All areas.

* WHEN...Until 2 AM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Apr 19, 8:54 AM PDT, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 19, 8:54 AM PDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Medford OR
854 AM PDT Mon Apr 19 2021

.UPDATE...The marine layer made a push inland overnight, with fog
and low stratus covering the entirety of the coast and all areas
west of the coastal ranges. These cloud have a good chance to
remain in place for much of the day as onshore flow continues
ahead of the front expected to move into the region this evening
and tonight. Today marks the beginning of a slight cooling trend,
with the potential for a few showers in the area tonight into
tomorrow. More details on this are in the previous discussion
below.

Otherwise, a few changes were made to bring the forecast in line
with current observations, mainly in regards to the fog and low
clouds along the coast. No other updates were necessary. -BPN

&&

.AVIATION...For the 19/12Z TAF Cycle...LIFR/IFR conditions will
persist from the coast range westward, including over the coastal
waters, through much of the TAF period. There could be some brief
improvement to IFR/MVFR this afternoon, but confidence in any
clearing is low at this time. Otherwise, gusty northerly winds are
expected again this afternoon and evening. /BR-y

&&

.MARINE...Updated 800 AM PDT Monday, 19 Apr 2021...Light winds
and low seas will persist for much of today along with persistent
marine stratus that will reduce visibilities through this morning.

A thermal trough along the coast will deepen today into Tuesday,
bringing the return of gusty north winds and steep to very steep
wind driven seas. Advisory level conditions are expected to develop
by this evening, with conditions likely worsening on Tuesday. Very
steep and hazardous seas are possible Tuesday afternoon into
Wednesday, mainly south of Gold Beach, and a Hazardous Seas Watch
has been issued for this. North winds in this area may also briefly
approach gales during the afternoon hours both Tuesday and
Wednesday. Winds ease late Wednesday into Thursday, however, steep
seas will likely continue through Thursday evening. /BR-y

&&

.PREV DISCUSSION... /Issued 407 AM PDT Mon Apr 19 2021/

DISCUSSION...Current satellite imagery shows the marine layer
draped across the entire southern Oregon coast, and it has
penetrated inland into the Coquille Valley as well as up the
Chetco River in Curry County. Otherwise, there are some clouds
banked against the terrain of the Cascades with some higher clouds
moving from west to east across the area. This largely means that
our warming and drying trend has been replaced with a slight
cooling trend over the next few days.

A series of weak troughs and lows will move across the Pacific
Northwest, digging southeast into California and Nevada. These
disturbances, while not bringing wetting rains, will increase
humidities, breezy winds, while preventing temperatures from
reaching the 80s again this week. (Temperatures will largely
still be warmer than normal, however.)

The best chance for precipitation during the work week will occur
on Tuesday. Most of the area will remain dry, but the Cascades,
eastern Siskiyou and most of Modoc County in California will see a
slight chance for showers. Some of these shower clouds could
generate cumulus build-ups and a couple of isolated rumbles of
thunder across northern California in the early to mid afternoon.
These possibilities are very low since the instability and
associated cold pool are not appearing to line up super well, but
some of our HREF ensembles suggest this possibility anyway. The
precipitation will be short lived and dissipate Tuesday night.

Wednesday and Thursday will continue to see dry disturbances
moving overhead, keeping temperatures a little cooler, relative
humidities a little higher, and winds a bit breezier. But
precipitation is not expected. A ridge of high pressure tries to
build in on Friday, but will be pushed eastward out of our area by
the time the next front moves through over the weekend.

Ensembles are keeping precipitation chances relatively stable
across southern Oregon and northern California on Saturday and
Sunday, with rainfall amounts expected to be more noticeable for
areas along and west of the Cascades. Some precipitation may spill
over to the East Side, but it would not be much as the terrain
will largely rain shadow the area. The ensemble timing of the
front has slowed down about 6 hours, to put it more in line with
the deterministic models in which the ensembles are based on. Have
continued to utilize the national blend of models for this
forecast package as it is representing this system reasonably
well. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...Small Craft Advisory from 8 PM this evening to 5 AM PDT Thursday
     for PZZ350-356-370-376.
     Hazardous Seas Watch from Tuesday afternoon through late
     Wednesday night for PZZ356-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:38 AM PDTHazardous Seas WatchMFR12 hr

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.